Ask a doctor

Severe Botox Side Effects

Heading into my third week since forehead injected with 15 units of botox for frown lines. My left eye is almost shut, right eye socket feels tight, vision in hindered. Headaches are every day. Forehead has unusual sensations.....feeling very tight. I took 5 sick days this week at work in hopes that next week will be better. I have returned to the skin clinic twice. They have said that sometimes this happens.....1%. My life has been turned upside down. Isn't 15 units a small amount?

Doctor Answers (7)

Botox Side Effects

+1

Thank you for your question. Unfortunately, some side effects can include flu-like symptoms with Botox, which is very rare.  There is an eye drop you can use for your eyes to help with the shut eye.  You can take Tylenol for headaches.  If your symptoms worsen, go to the ER. Be sure to always get treated under the supervision of a board certified dermatologist or plastic surgeon for best and safest results.  I hope this helps.


Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

Botox and severe side effects

+1

Without seeing you in person and making a thorough assessment, it sounds like you need to see your PCP to determine what could be going on. 15 units is not a lot, but in your forehead muscle, it's a good amount.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 137 reviews

Unusual Response to Botox

+1

I would recommend seeing another physician for a "second opinion" just to make sure you haven't had something else causing these symptoms, such as an infection known as "Bell's Palsy" or a neurological concern. This is an incredibly rare response to Botox. 

Cameron Rokhsar, MD
New York Dermatologic Surgeon
4.5 out of 5 stars 32 reviews

You might also like...

Botox issues

+1

It sounds like you had the glabella area treated for concerns of "11" lines.  I am not sure why this happened to you.  It is unusual.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Severe Botox side effects

+1

I'm very sorry you are going through this. I must tell you I've injected tens of thousands of patients and I haven't seen something like this. Yes, 15 units is absolutely a small amount and there is no way even 1% of people have this issue after Botox. Were you treated at a reputable physician's office? The reason I ask is that there are a lot of "gray" and "black market" injectables around. Even though reputable physicians wouldn't touch them with a ten foot pole, other less ethical places may. I would definitely ask for the lot number of your vial (if the office doesn't have this, that's a sign it's less than reputable!) and report your effects to Allergan adverse reaction team at (800) 433-8871.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Botox and side effects

+1

   The good news is that the side effects from Botox are temporary.  The headaches are usually short lived.  If you have an eyelid/eyebrow ptosis (droop), this also wears off.  I would ask your doctor about an eyedrop called Iopidine, which can temporarily help with the ptosis until it resolves.  I would also make sure that you are seeing a board certified dermatologist or plastic surgeon who is familiar with the possible side effects of Botox and how to best treat them . I hope this helps. Lana Long, M.D.

Lana Long, MD
Cincinnati Dermatologic Surgeon

Botox complications unusual

+1
I have personally injected hundreds if not thousands of foreheads with Botox, and though I have seen patients have limited ability to lift their brows, I have never seen someone not be able to open their eyes. I'd have to examine you to try to determine exactly what is going on, but your problem may last as long as 6 weeks (sorry to be the bearer of bad news). Most likely, you had low set brows prior to the injection that you compensated for by lifting the brows unconsciously. Many people have this, and most places don't know to look for it. Now that Botox is working, you can't lift the brows anymore, and they feel heavy and cause your eyelids to sag as well.  There is the possibility that the Botox can effect the muscle that lifts the eyelid causing true eyelid ptosis, but it is very unlikely. The only good news I have is that it will wear off and your eyes will return to normal, it just might take a fair amount of time.
 
Andrew C. Campbell, M.D.
Board Certified Facial Plastic Surgeon

Andrew Campbell, MD
Milwaukee Facial Plastic Surgeon
4.5 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.